General information
Latest issue
Impact factor
License agreement
Submit a manuscript

Search papers
Search references

Latest issue
Current issues
Archive issues
What is RSS

Uspekhi Mat. Nauk:

Personal entry:
Save password
Forgotten password?

Uspekhi Mat. Nauk, 2000, Volume 55, Issue 4(334), Pages 59–128 (Mi umn314)  

This article is cited in 69 scientific papers (total in 70 papers)

Dynamic theory of growth in groups: Entropy, boundaries, examples

A. M. Vershik

St. Petersburg Department of V. A. Steklov Institute of Mathematics, Russian Academy of Sciences

Abstract: This paper deals with the following topics.
1) Numerical invariants of countable groups (entropy, logarithmic volume, and drift); the fundamental inequality relating these invariants, and comparison of generating sets on the basis of this inequality; Monte Carlo generation of groups.
2) An ergodic method for constructing and studying the boundaries of random walks, the entropy of the boundary polymorphism, and their relationship to the fundamental inequality.
3) A geometric realization of free soluble groups, their boundaries, and a geometric approach to the construction of normal forms in groups.
4) Local and locally free groups and calculation of constants for these groups.
5) Entropy in measure theory and in the theory of dynamical systems; new notions of entropy of a decreasing sequence of measurable partitions and secondary entropy of $K$-automorphisms.


Full text: PDF file (572 kB)
References: PDF file   HTML file

English version:
Russian Mathematical Surveys, 2000, 55:4, 667–733

Bibliographic databases:

UDC: 512.54+519.21
MSC: Primary 37A35, 60G50, 28D20; Secondary 60B15, 20F10, 20F36, 20F16
Received: 09.03.2000

Citation: A. M. Vershik, “Dynamic theory of growth in groups: Entropy, boundaries, examples”, Uspekhi Mat. Nauk, 55:4(334) (2000), 59–128; Russian Math. Surveys, 55:4 (2000), 667–733

Citation in format AMSBIB
\by A.~M.~Vershik
\paper Dynamic theory of growth in groups: Entropy, boundaries, examples
\jour Uspekhi Mat. Nauk
\yr 2000
\vol 55
\issue 4(334)
\pages 59--128
\jour Russian Math. Surveys
\yr 2000
\vol 55
\issue 4
\pages 667--733

Linking options:

    SHARE: FaceBook Twitter Livejournal

    Citing articles on Google Scholar: Russian citations, English citations
    Related articles on Google Scholar: Russian articles, English articles

    This publication is cited in the following articles:
    1. Dussaule M., Gekhtman I., “Stability Phenomena For Martin Boundaries of Relatively Hyperbolic Groups”, Probab. Theory Relat. Field  crossref  isi
    2. Chen X., Xie J., Zhao M., “Asymptotic Entropy of the Ranges of Random Walks on Discrete Groups”, Sci. China-Math.  crossref  isi
    3. A. I. Bufetov, “Operator Ergodic Theorems for Actions of Free Semigroups and Groups”, Funct. Anal. Appl., 34:4 (2000), 239–251  mathnet  crossref  crossref  mathscinet  zmath  isi  elib
    4. A. Ershler (Dyubina), “The asymptotics of drift and entropy for a random walk on groups”, Russian Math. Surveys, 56:3 (2001), 580–581  mathnet  crossref  crossref  mathscinet  zmath  adsnasa  isi
    5. Lindenstrauss E., Peres Y., Schlag W., “Bernoulli convolutions and an intermediate value theorem for entropies of $K$-partitions”, J. Anal. Math., 87:1 (2002), 337–367  crossref  mathscinet  zmath  isi  elib  scopus  scopus
    6. Bufetov A.I., “Convergence of spherical averages for actions of free groups”, Ann. of Math. (2), 155:3 (2002), 929–944  crossref  mathscinet  zmath  isi  elib  scopus
    7. Nechaev S., Voituriez R., “Random walks on three-strand braids and on related hyperbolic groups”, J. Phys. A, 36:1 (2003), 43–66  crossref  mathscinet  zmath  adsnasa  isi  elib  scopus  scopus
    8. A. V. Malyutin, “The Poisson–Furstenberg boundary of а locally free group”, J. Math. Sci. (N. Y.), 129:2 (2005), 3787–3795  mathnet  crossref  mathscinet  zmath  elib
    9. Revelle D., “Rate of escape of random walks on wreath products and related groups”, Ann. Probab., 31:4 (2003), 1917–1934  crossref  mathscinet  zmath  isi  elib  scopus
    10. Kapovich I., Miasnikov A., Schupp P., Shpilrain V., “Generic-case complexity, decision problems in group theory, and random walks”, J. Algebra, 264:2 (2003), 665–694  crossref  mathscinet  zmath  isi  elib  scopus
    11. Ageev O.N., “On asymmetry of the future and the past for limit self-joinings”, Proc. Amer. Math. Soc., 131:7 (2003), 2053–2062  crossref  mathscinet  zmath  isi  elib  scopus
    12. Kaimanovich V.A., “Random walks on Sierpinski hyperbolicity and Stochastic graphs: Homogenization”, Fractals in Graz 2001: Analysis - Dynamics - Geometry - Stochastics, Trends in Mathematics, 2003, 145–183  mathscinet  zmath  isi
    13. A. M. Vershik, “The Kantorovich metric: initial history and little-known applications”, J. Math. Sci. (N. Y.), 133:4 (2006), 1410–1417  mathnet  crossref  mathscinet  zmath  elib  elib
    14. A. M. Vershik, “Random metric spaces and universality”, Russian Math. Surveys, 59:2 (2004), 259–295  mathnet  crossref  crossref  mathscinet  zmath  adsnasa  isi  elib
    15. Erschler A., “Liouville property for groups and manifolds”, Invent. Math., 155:1 (2004), 55–80  crossref  mathscinet  zmath  adsnasa  isi  elib  scopus  scopus
    16. Erschler A., “Boundary behavior for groups of subexponential growth”, Ann. of Math. (2), 160:3 (2004), 1183–1210  crossref  mathscinet  isi  elib  scopus
    17. Okayasu R., “Entropy of subshifts and the Macaev norm”, J. Math. Soc. Japan, 56:1 (2004), 177–191  crossref  mathscinet  zmath  isi  elib  scopus
    18. Mairesse J., Matheus F., “Random walks on groups with a tree-like Cayley graph”, Mathematics and Computer Science III: Algorithms, Trees, Combinatorics and Probabilities, Trends in Mathematics, 2004, 445–460  mathscinet  zmath  isi
    19. Vershik A.M., “Random and universal metric spaces”, Dynamics and Randomness II, Nonlinear Phenomena and Complex Systems, 10, 2004, 199–228  crossref  mathscinet  zmath  isi
    20. Hough J.B., “Asymptotic behavior of random heaps”, Random Structures Algorithms, 27:4 (2005), 476–489  crossref  mathscinet  zmath  isi  elib  scopus  scopus
    21. A. D. Gorbul'skii, “The $\sigma$-algebra of pasts of a random walk on the orbits of the Bernoulli action of the group $Z^d$”, J. Math. Sci. (N. Y.), 138:3 (2006), 5686–5690  mathnet  crossref  mathscinet  zmath  elib  elib
    22. A. M. Vershik, “What does a typical Markov operator look like?”, St. Petersburg Math. J., 17:5 (2006), 763–772  mathnet  crossref  mathscinet  zmath  elib
    23. Vershik A.M., Dobrynin S.V., “Geometrical approach to the free solvable groups”, Internat. J. Algebra Comput., 15:5-6 (2005), 1243–1260  crossref  mathscinet  zmath  isi  elib  scopus  scopus
    24. Mairesse J., “Random walks on groups and monoids with a Markovian harmonic measure”, Electron. J. Probab., 10 (2005), 1417–1441  crossref  mathscinet  zmath  isi  elib  scopus
    25. Kapovich I., Schupp P., “Genericity, the Arzhantseva-Ol'shanskii method and the isomorphism problem for one-relator groups”, Math. Ann., 331:1 (2005), 1–19  crossref  mathscinet  zmath  isi  elib  scopus
    26. Kapovich I., Miasnikov A., Schupp P., Shpilrain V., “Average-case complexity and decision problems in group theory”, Adv. Math., 190:2 (2005), 343–359  crossref  mathscinet  zmath  isi  elib  scopus
    27. Esyp E.S., Kazatchkov I.V., Remeslennikov V.N., “Divisibility theory and complexity of algorithms for free partially commutative groups”, Groups, Languages, Algorithms, Contemporary Mathematics Series, 378, 2005, 319–348  crossref  mathscinet  zmath  isi
    28. Ollivier Y., “Growth exponent of generic groups”, Comment. Math. Helv., 81:3 (2006), 569–593  crossref  mathscinet  zmath  isi  elib  scopus  scopus
    29. Mathieu P., “Carne-Varopoulos bounds for centered random walks”, Ann. Probab., 34:3 (2006), 987–1011  crossref  mathscinet  zmath  isi  elib  scopus  scopus
    30. Vershik A.M., “Gelfand-Tsetlin algebras, expectations, inverse limits, Fourier analysis”, Unity of Mathematics - IN HONOR OF THE NINETIETH BIRTHDAY OF I.M. GELFAND, Progress in Mathematics, 244, 2006, 619–631  crossref  mathscinet  zmath  isi  scopus  scopus
    31. A. M. Vershik, A. D. Gorbul'skii, “Scaled entropy of filtrations of $\sigma$-fields”, Theory Probab. Appl., 52:3 (2008), 493–508  mathnet  crossref  crossref  mathscinet  zmath  isi  elib  elib
    32. Karlsson A., Ledrappier F., “Linear drift and Poisson boundary for random walks”, Pure Appl. Math. Q., 3:4 (2007), 1027–1036  crossref  mathscinet  isi  elib  scopus  scopus
    33. Mairesse J., Mathéus F., “Random walks on free products of cyclic groups”, J. Lond. Math. Soc. (2), 75 (2007), 47–66  crossref  mathscinet  zmath  isi  scopus  scopus
    34. Le Prince V., “Dimensional properties of the harmonic measure for a random walk on a hyperbolic group”, Trans. Amer. Math. Soc., 359:6 (2007), 2881–2898  crossref  mathscinet  zmath  isi  elib  scopus  scopus
    35. A. M. Vershik, A. V. Malyutin, “Boundaries of braid groups and the Markov–Ivanovsky normal form”, Izv. Math., 72:6 (2008), 1161–1186  mathnet  crossref  crossref  mathscinet  zmath  adsnasa  isi  elib  elib
    36. Vershik A., Vsemirnov M., “The local stationary presentation of the alternating groups and the normal form”, J. Algebra, 319:10 (2008), 4222–4229  crossref  mathscinet  zmath  isi  elib  scopus  scopus
    37. Blachère S., Haïssinsky P., Mathieu P., “Asymptotic entropy and Green speed for random walks on countable groups”, Ann. Probab., 36:3 (2008), 1134–1152  crossref  mathscinet  zmath  isi  elib  scopus  scopus
    38. Ceccherini-Silberstein T.G., Samet-Vaillant A.Y., “Asymptotic invariants of finitely generated algebras. A generalization of Gromov's quasi-isometric viewpoint”, J. Math. Sci. (New York), 156:1 (2009), 56–108  crossref  mathscinet  zmath  scopus  scopus
    39. Danilenko A.I., Rudolph D.J., “Conditional entropy theory in infinite measure and a question of Krengel”, Israel J. Math., 172:1 (2009), 93  crossref  mathscinet  zmath  isi  scopus  scopus
    40. A. A. Lodkin, I. E. Manaev, A. R. Minabutdinov, “Asymptotic behavior of the scaling entropy of the Pascal adic transformation”, J. Math. Sci. (N. Y.), 174:1 (2011), 28–35  mathnet  crossref
    41. Myasnikov A., Roman'kov V., Ushakov A., Vershik A., “The Word and Geodesic Problems in Free Solvable Groups”, Transactions of the American Mathematical Society, 362:9 (2010), 4655–4682  crossref  mathscinet  zmath  isi  elib  scopus
    42. A. M. Vershik, “Scailing entropy and automorphisms with pure pointspectrum”, St. Petersburg Math. J., 23:1 (2012), 75–91  mathnet  crossref  mathscinet  zmath  isi  elib
    43. Erschler A., “Poisson-Furstenberg boundary of random walks on wreath products and free metabelian groups”, Comment Math Helv, 86:1 (2011), 113–143  crossref  mathscinet  zmath  isi  elib  scopus
    44. Kaimanovich V.A., Le Prince V., “Matrix random products with singular harmonic measure”, Geom Dedicata, 150:1 (2011), 257–279  crossref  mathscinet  zmath  isi  scopus
    45. Blachere S. Haissinsky P. Mathieu P., “Harmonic Measures Versus Quasiconformal Measures for Hyperbolic Groups”, Ann. Sci. Ec. Norm. Super., 44:4 (2011), 683–721  crossref  mathscinet  zmath  isi  elib  scopus
    46. Erschler A., “On Continuity of Range, Entropy and Drift for Random Walks on Groups”, Random Walks, Boundaries and Spectra, Progress in Probability, 64, eds. Lenz D., Sobieczky F., Woess W., Birkhauser Verlag Ag, 2011, 55–64  mathscinet  zmath  isi
    47. E. M. Rudo, “Asymptotics of distributions of random walks on multidimensional Pascal graphs and on root lattices”, J. Math. Sci. (N. Y.), 190:3 (2013), 496–502  mathnet  crossref  mathscinet
    48. Anatoly M. Vershik, Pavel B. Zatitskiy, Fedor V. Petrov, “Geometry and dynamics of admissible metrics in measure spaces”, centr.eur.j.math, 11:3 (2013), 379  crossref  mathscinet  zmath  isi  scopus  scopus
    49. V. A. Kaimanovich, A. G. Erschler, “Continuity of Asymptotic Characteristics for Random Walks on Hyperbolic Groups”, Funct. Anal. Appl., 47:2 (2013), 152–156  mathnet  crossref  crossref  mathscinet  zmath  isi  elib
    50. Lee J.R., Peres Yu., “Harmonic Maps on Amenable Groups and a Diffusive Lower Bound for Random Walks”, Ann. Probab., 41:5 (2013), 3392–3419  crossref  mathscinet  zmath  isi  scopus
    51. V. M. Buchstaber, M. I. Gordin, I. A. Ibragimov, V. A. Kaimanovich, A. A. Kirillov, A. A. Lodkin, S. P. Novikov, A. Yu. Okounkov, G. I. Olshanski, F. V. Petrov, Ya. G. Sinai, L. D. Faddeev, S. V. Fomin, N. V. Tsilevich, Yu. V. Yakubovich, “Anatolii Moiseevich Vershik (on his 80th birthday)”, Russian Math. Surveys, 69:1 (2014), 165–179  mathnet  crossref  crossref  mathscinet  zmath  adsnasa  isi  elib
    52. Huang X., “Escape Rate of Markov Chains on Infinite Graphs”, J. Theor. Probab., 27:2 (2014), 634–682  crossref  mathscinet  zmath  isi  scopus
    53. Amir G., Virag B., “Positive Speed For High-Degree Automaton Groups”, Group. Geom. Dyn., 8:1 (2014), 23–38  crossref  mathscinet  zmath  isi  scopus
    54. Mathieu P., “Differentiating the Entropy of Random Walks on Hyperbolic Groups”, Ann. Probab., 43:1 (2015), 166–187  crossref  mathscinet  zmath  isi  scopus
    55. A. M. Vershik, A. V. Malyutin, “Phase transition in the exit boundary problem for random walks on groups”, Funct. Anal. Appl., 49:2 (2015), 86–96  mathnet  crossref  crossref  mathscinet  zmath  isi  elib  elib
    56. RYOKICHI TANAKA, “Hausdorff spectrum of harmonic measure”, Ergod. Th. Dynam. Sys, 2015, 1  crossref  mathscinet  isi  scopus
    57. P. B. Zatitskiy, “On the possible growth rate of a scaling entropy sequence”, J. Math. Sci. (N. Y.), 215:6 (2016), 715–733  mathnet  crossref  mathscinet
    58. P. B. Zatitskiy, F. V. Petrov, “On the subadditivity of a scaling entropy sequence”, J. Math. Sci. (N. Y.), 215:6 (2016), 734–737  mathnet  crossref  mathscinet
    59. Vershik A., “Smoothness and Standardness in the Theory of Af-Algebras and in the Problem on Invariant Measures”, Probability and Statistical Physics in St. Petersburg, Proceedings of Symposia in Pure Mathematics, 91, eds. Sidoravicius V., Smirnov S., Amer Mathematical Soc, 2016, 423–436  crossref  mathscinet  zmath  isi
    60. Gouezel S., Matheus F., Maucourant F., “Entropy and Drift in Word Hyperbolic Groups”, Invent. Math., 211:3 (2018), 1201–1255  crossref  mathscinet  zmath  isi  scopus
    61. Gekhtman I., Taylor S.J., Tiozzo G., “Counting Loxodromics For Hyperbolic Actions”, J. Topol., 11:2 (2018), 379–419  crossref  mathscinet  zmath  isi
    62. A. M. Vershik, A. V. Malyutin, “Asymptotic behavior of the number of geodesics in the discrete Heisenberg group”, J. Math. Sci. (N. Y.), 240:5 (2019), 525–534  mathnet  crossref
    63. Bezuglyi S., Jorgensen P.E.T., “Transfer Operators, Endomorphisms, and Measurable Partitions Preface”: Bezuglyi, S Jorgensen, PET, Transfer Operators, Endomorphisms, and Measurable Partitions, Lect. Notes Math., Lecture Notes in Mathematics, 2217, Springer International Publishing Ag, 2018, V+  crossref  mathscinet  isi
    64. Austin T., “Measure Concentration and the Weak Pinsker Property”, Publ. Math. IHES, 128:1 (2018), 1–119  crossref  mathscinet  zmath  isi  scopus
    65. Austin T., “An Asymptotic Equipartition Property For Measures on Model Spaces”, Trans. Am. Math. Soc., 371:2 (2019), 1379–1402  crossref  mathscinet  zmath  isi  scopus
    66. Dou D. Huang W. Park K.K., “Entropy Dimension of Measure Preserving Systems”, Trans. Am. Math. Soc., 371:10 (2019), 7029–7065  crossref  mathscinet  zmath  isi
    67. Eskif A., Rebelo J.C., “Global Rigidity of Conjugations For Locally Non-Discrete Subgroups of Diff( )(Omega)(S-1)”, J. Mod. Dyn., 15 (2019), 41–93  crossref  isi
    68. Gekhtman I. Tiozzo G., “Entropy and Drift For Gibbs Measures on Geometrically Finite Manifolds”, Trans. Am. Math. Soc., 373:4 (2020), 2949–2980  crossref  isi
    69. Yang W.-yu., “Genericity of Contracting Elements in Groups”, Math. Ann., 376:3-4 (2020), 823–861  crossref  isi
    70. Dussaule M., Gekhtman I., “Entropy and Drift For Word Metrics on Relatively Hyperbolic Groups”, Group. Geom. Dyn., 14:4 (2020), 1455–1509  crossref  isi
  • Успехи математических наук Russian Mathematical Surveys
    Number of views:
    This page:1342
    Full text:437
    First page:6

    Contact us:
     Terms of Use  Registration  Logotypes © Steklov Mathematical Institute RAS, 2021